Texas, 2025

Hail and Damaging Wind in Texas, April 22, 2025

April 22, 2025 · NWS LUB · 13 events in 6 counties and zones

Despite the absence of large scale lift over West Texas, numerous severe thunderstorms were able to form on the afternoon of the 22nd. Strong surface heating existed along and east of a diffuse dryline roughly around the US Highway 385 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite the absence of large scale lift over West Texas, numerous severe thunderstorms were able to form on the afternoon of the 22nd. Strong surface heating existed along and east of a diffuse dryline roughly around the US Highway 385 corridor. Low level moisture return east of the dryline combined with steep mid level lapse rates to create an unstable atmosphere by mid-afternoon. Veering and increasing winds with height allowed some storms to become organized and produced large hail and damaging wind gusts. The initial activity developed over the south-central Texas Panhandle, with additional development farther southwestward into the western South Plains. Large hail up to tennis ball size and gusty outflow winds were common with the strongest storms. One particularly intense storm approached the Matador area (Motley County). This storm was rotating rapidly aloft but never produced a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 22, 12:46 PM CST, 3 hours 38 minutes earlier. Its key messages:

  • Scattered thunderstorms are expected across much of the forecast area this afternoon through late this evening, with some storms likely becoming severe.
  • Unsettled pattern continues through Monday with daily chances for thunderstorms (some severe) with beneficial rain.
Area forecast discussion, Apr 22, 12:46 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
146 PM CDT Tue Apr 22 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Scattered thunderstorms are expected across much of the
   forecast area this afternoon through late this evening, with
   some storms likely becoming severe.

 - Unsettled pattern continues through Monday with daily chances
   for thunderstorms (some severe) with beneficial rain.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 146 PM CDT Tue Apr 22 2025

The first focus this afternoon is convective initiation mid to late
afternoon. Surface dew points across most of the forecast area have
risen into the 50s with a somewhat diffuse dryline having set up
near the New Mexico state line. Mixing to the west of the dryline
has dried the boundary layer there with dew points in the 30s and
40s. A low level instability axis extends from just east of the
dryline, up the Highway 385 corridor to south of Dimmitt where it
bends northeastward into the Panhandle, although the best
instability (MLCAPE values likely near 1000-1500 J/kg) are located
near the southern end of that zone. Some terrain-induced cumulus had
begun to form toward the mouth of Palo Duro Canyon. Some hi-res
models show this area westward toward the surface trough closer to I-
27 as a potential initiation spot, but another perhaps more
significant area would be areas west of Lubbock along the dryline.
After initiation there is no significant change in thinking with
cold pools from the initial discrete cells likely helping form a
more mature MCS that then rolls eastward across the forecast area
this evening. Precip chances for tonight have been tailored to that
expectation.

The focus then shifts to tomorrow afternoon's thunderstorm
potential. Low level moisture should increase some over today's
values, but some warming aloft suggests CAPE near that of today.
Timing and location of initiation, however, is more muddled with
potential for lingering surface boundary(-ies) and lingering stratus
into afternoon hours possibly resulting in some areas of
differential heating. Similar to today, the cap will be weak to
nearly-nonexistent, and reaching convective temperatures should
result in some convective initiation, especially near any thermal
boundaries/gradients to add that little bit of push to get to the
LFC. Given the uncertainties will keep PoPs capped at about 40
percent in the pre-00Z time frame.

The remaining grid elements look fine from what was initiated by the
NBM with only some minor massaging at this time.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 138 PM CDT Tue Apr 22 2025

Although unusual for April standards, we won't argue with the
extended pattern depicting a protracted period of unsettled
southwest flow with an open gulf through early next week. With
rather meager SW flow in the lower levels, the dryline shouldn't
stray too far from eastern NM until a pair of sharper upper troughs
kick across the southern Rockies by Mon and Tue and shove it closer
or even beyond I-27. Unfortunately, the finer details responsible
for precip chances remain a bit murky for Thu and Fri despite a
broad moist sector with PWATs of 120 to 150 percent of normal.
This lack of focused forcing along with subtle mid-level warming
casts doubt on rather generous PoPs Thu and Fri, but considering
the potential for lingering outflow boundaries and favorably moist
upslope flow these days we'll roll with generic PoPs for most
areas although not to the full extent of the bullish NBM.
Prospects for severe storms and even some heavy rainfall are valid
each day with the latter threat looking more credible by Friday
night into early Saturday provided a cold front washes out in/near
our CWA and receives added lift from the nocturnal LLJ. Suspect
the NAM and to a lesser degree the GFS are more accurate with the
earlier Friday FROPA timing, so blended in cooler temps on ENE
winds for much of the day with mostly cloudy skies and broad PoPs
by Friday night and Saturday.

Sunday shows stronger SW flow overspreading the area in response to
an upper low curling ENE and out of the Great Basin. This will
undoubtedly usher in bigger capping woes for storm chances, but feel
20 PoPs along/east of the dryline are worthwhile. This theme may not
change much for Monday as the dryline holds over the Caprock ahead
of a digging trough over the Desert Southwest that could spell
better PoPs after Monday as it kicks out across the southern plains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT Tue Apr 22 2025

VFR conditions will remains through at least mid-afternoon before
thunderstorms initiate near the Texas and New Mexico state line.
At present, we anticipate a broken to potentially solid squall
line will move through all three sites during the evening hours
bringing with it a few hours of gusty wind potential. Towards
sunrise on Wednesday morning, increasing low level moisture may
bring MVFR to IFR stratus into the region for a couple of hours.
However, confidence in the manifestation of these clouds is too
low to explicitly mention in the TAF at this time.

Smooth air will be hard to find down low due to the strong low
level thermal profile. Better rides could be evaluable in the
upper teens to lower flight levels.

Combs

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....93
AVIATION...26
Hazardous weather outlook, Apr 22, 2:15 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
315 PM CDT Tue Apr 22 2025

TXZ021>044-232015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
315 PM CDT Tue Apr 22 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect through 11 PM CDT this
evening for the South Plains, Rolling Plains, and the far southern
Texas Panhandle.

Scattered thunderstorms will develop near the U.S. Highway 385
corridor after 4 PM this afternoon. These storms will then expand in
coverage as they move to the east through the evening hours. Some
severe storms are likely and will be capable of producing large hail
up to golf ball size and damaging wind gusts up to 70 mph. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily chances for thunderstorms, including severe weather, will
continue each afternoon from Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 63 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lamb

When
April 22, 4:24 PM CST
Where
Lamb County, 16.79 mi NNW of Anton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.026, -102.326

A trained spotter reported quarter size hail along US Highway 385 north of Littlefield.

Hail, Hall

When
April 22, 4:46 PM CST
Where
Hall County, 3.01 mi NNW of Brice
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.740, -100.901

A storm chaser reported two inch size hail north of Brice along Texas State Highway 70. No damage was reported.

Thunderstorm Wind, Hall

When
April 22, 5:04 PM CST to 5:05 PM CST
Where
Hall County, 10 mi W of Lakeview
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -100.876

A Texas Tech University West Texas mesonet site near Lesley measured severe wind gusts from 1704 CST through 1705 CST. A peak gust of 63 mph was measured at 1704 CST.

Hail, Lamb

When
April 22, 5:13 PM CST
Where
Lamb County, 5.43 mi E of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.011, -102.326

A trained spotter reported quarter size hail at the intersection of Farm to Market Road 37 and US Highway 385 north of Littlefield.

Hail, Hockley

When
April 22, 5:46 PM CST
Where
Hockley County, 3.82 mi N of Whitharral
Measured
1 in hail
Reported by
Social Media
Coordinates
33.785, -102.328

A photograph on social media depicted quarter size hail north of Whitharral along US Highway 385.

Hail, Lamb

When
April 22, 6:01 PM CST
Where
Lamb County, 1.33 mi S of Fieldton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
34.011, -102.224

A photograph on social media depicted ping pong ball size hail south of Fieldton near the intersection of Farm to Market roads 37 and 1072.

Hail, Yoakum

When
April 22, 6:22 PM CST to 6:37 PM CST
Where
Yoakum County, Plains
Measured
1.75 in hail
Reported by
Public
Coordinates
33.180, -102.830

Local broadcast media relayed public reports of hail ranging from golf ball to ping pong ball size in Plains.

Hail, Lamb

When
April 22, 7:13 PM CST
Where
Lamb County, 3.59 mi N of Littlefield
Measured
2.5 in hail
Reported by
Public
Coordinates
33.972, -102.326

A public report was received of tennis ball size hail north of Littlefield near the intersection of Farm to Market Road 2197 and US Highway 385. No damage was reported.

Hail, Floyd

When
April 22, 7:19 PM CST
Where
Floyd County, Floydada
Measured
0.88 in hail
Reported by
Public
Coordinates
33.980, -101.330

Hail, Yoakum

When
April 22, 7:26 PM CST
Where
Yoakum County, 7.3 mi NE of Denver City Arpt
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.052, -102.750

A storm chaser reported two inch size hail near the intersection of Farm to Market Roads 213 and 435 southeast of Plains. No damage was reported.

Hail, Lamb

When
April 22, 7:45 PM CST
Where
Lamb County, 1.3 mi WNW of Spade
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.926, -102.171

A trained spotter reported golf ball size hail covering Farm to Market Road 54 west of Spade.

Hail, Floyd

When
April 22, 7:50 PM CST
Where
Floyd County, Floydada
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.980, -101.330

Law enforcement in the city of Floydada reported half dollar size hail.

Hail, Crosby

When
April 22, 9:10 PM CST to 9:15 PM CST
Where
Crosby County, 0.98 mi WSW of Crosbyton Paulder Ar to 0.71 mi E of Crosbyton
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
33.647, -101.237

An NWS cooperative weather observer and local broadcast media relayed reports of hail ranging in size from half dollar to golf ball.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241906, 1241907, 1241908, 1242280, 1242285, 1242287, 1242286, 1242293, 1242289, 1242291, 1242294, 1242296, 1242297.